Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 13, NWS Fort Worth, TX

March 16, 2023Rains County, Van Zandt County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 16, 2023, 7:24 PM CDT for Rains County, Van Zandt County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2023, 7:24 PM CDT (00:24 UTC)
Expired
Mar 16, 2023, 7:56 PM CDT
In force
32 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Rains County, TX, Van Zandt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 149 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 1:33 PM CDTTornado WatchSPC6 hr
Mar 16, 6:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WFUS54 KFWD 170024
TORFWD
TXC379-467-170115-
/O.NEW.KFWD.TO.W.0013.230317T0024Z-230317T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
724 PM CDT Thu Mar 16 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Central Van Zandt County in north central Texas...
  Southeastern Rains County in north central Texas...

* Until 815 PM CDT.
    
* At 724 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Fruitvale, or 10 miles northeast of Canton, moving
  east at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Grand Saline around 750 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Oakland, Jones and Pruitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3259 9588 3277 9587 3279 9564 3272 9564
      3271 9562 3268 9559 3254 9560
TIME...MOT...LOC 0024Z 272DEG 10KT 3268 9579 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gordon
2 follow-up statements
291 
WWUS54 KFWD 170045
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
745 PM CDT Thu Mar 16 2023

TXC379-170054-
/O.CAN.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Rains TX-
745 PM CDT Thu Mar 16 2023

...THE TORNADO WARNING FOR SOUTHEASTERN RAINS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for north central
Texas. A Tornado Watch also remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
      3273 9569 3273 9568 3271 9566 3272 9564
      3271 9562 3268 9559
TIME...MOT...LOC 0044Z 275DEG 21KT 3264 9566 

$$

TXC467-170115-
/O.CON.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Van Zandt TX-
745 PM CDT Thu Mar 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
VAN ZANDT COUNTY...
    
At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grand Saline, or 10 miles west of Mineola, moving
east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Van Zandt County, including the following locations...
Oakland, Jones and Pruitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
      3273 9569 3273 9568 3271 9566 3272 9564
      3271 9562 3268 9559
TIME...MOT...LOC 0044Z 275DEG 21KT 3264 9566 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gordon
794 
WWUS54 KFWD 170056
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
756 PM CDT Thu Mar 16 2023

TXC467-170106-
/O.CAN.KFWD.TO.W.0013.000000T0000Z-230317T0115Z/
Van Zandt TX-
756 PM CDT Thu Mar 16 2023

...THE TORNADO WARNING FOR CENTRAL VAN ZANDT COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for north central
Texas. A Tornado Watch also remains in effect until 100 AM CDT for
north central Texas.

LAT...LON 3254 9560 3257 9576 3273 9575 3274 9570
      3273 9569 3273 9568 3271 9566 3272 9564
      3271 9562 3268 9559
TIME...MOT...LOC 0047Z 272DEG 10KT 3264 9562 

$$

Gordon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 16, 7:16 PM CDT, 8 minutes earlier.

Area forecast discussion, Mar 16, 7:16 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
716 PM CDT Thu Mar 16 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tomorrow/

Radar imagery depicts a broken line of strong to severe
thunderstorms across North and Central Texas, extending from Lamar
County to Bell County at the time of this writing. This activity
will continue to push east as a strong cold front, currently along
a Bonham to DFW to Comanche line continues to surge south and
east. A favorable environment, characterized by dew points in the
60s, steep mid level lapse rates around 7 C/km, MLCAPE upwards of
1500 J/kg, and deep layer shear values upwards of 50-60 knots will
continue to support the threat for severe weather ahead of the
cold front. Large hail and damaging wind gusts will be the main
threats, but a tornado threat cannot be discounted especially with
the discrete cells ahead of the cold front.

The threat for severe weather will come to an end as the colder
airmass spills southward this evening across North Texas and
tonight across Central Texas. Low temperatures will be about 20-25
degrees cooler than this morning, with lows falling into the 40s
region wide. Additional light precipitation will develop mainly
south of the I-20 corridor tonight. Although most precipitation
should fall as light rain, there is a very low potential for a
brief transition to a light rain/sleet mix across portions of the
Big Country and Central Texas after midnight.

Otherwise, a Wind Advisory will remain in effect through tomorrow
morning as sustained post frontal winds of 20-30 MPH and gusts
near 40-45 MPH are expected through Friday morning. Winds should
decrease in speed late Friday afternoon. High temperatures on
Friday will struggle to reach the mid 50s, roughly 15 degrees
cooler than normal for mid March.

Garcia

&&

.LONG TERM... /Issued 157 PM CDT Thu Mar 16 2023/
Update:

Only minor adjustments were made with this forecast update and the
discussion below remains on track. Cloud cover Friday night will
inhibit some areas from dropping to/below freezing. Areas near
and north of I-20 are still the most likely to experience low
temperatures below freezing each night through the weekend.
Otherwise, low (20-30%) rain chances arrive Monday, with periodic
low rain chances through the rest of the week. Temperatures return
to near or slightly above normal by Wednesday.

Gordon

Previous Discussion:
/Friday Night through Wednesday/

A period of well below normal temperatures and sporadic low rain
chances will prevail through the early part of next week behind
today's strong cold front. Friday night will be the coldest night
in a while with temperatures likely dropping to near or just below
freezing to the west and north of the Metroplex. Some patchy frost
will also be possible early Saturday morning. An increase in high
cloud cover late Friday night into Saturday will likely prevent
temperatures from falling further, but these clouds will thin out
during the day Saturday and another cold night is expected with
temperatures falling to below freezing along the Red River
Saturday night.

An upstream shortwave will become sheared apart as it spreads into
the Plains on Monday. Prior to this though, modest moisture return
across parts of Central and West Texas will result in an increase
in low cloud cover, mainly across our western counties. As large
scale lift increases Sunday night into Monday, we could see some
light rain develop across the region. Global ensembles have backed
off on this potential to some degree, so we'll generally limit
PoPs to 20-30%. The increased cloud cover will hold high temps
down into the upper 40s and lower 50s for Monday afternoon.

A much stronger system will move into California on Tuesday and
will be responsible for a rapid low level moisture return into the
Plains starting Tuesday morning. This will also support a rapid
warmup through the middle and latter part of next week. Morning
cloud cover will give way to partly sunny skies Tue/Wed afternoons
with temps warming back into the mid/upper 70s by Wednesday. This
system will eventually kick out into the Central Plains late next
week and likely support another severe weather episode in the
Thu/Fri timeframe.

Dunn

&&

.AVIATION... /NEW/
/00Z TAFs/

Strong convection along and ahead of a cold front will continue to
move to the east and southeast, ending precipitation chances for
the Metroplex terminals through the period. Intermittent periods
of high end MVFR ceilings and low end VFR ceilings can be expected
this evening, and have included a TEMPO group to account for this
potential. As the cold front advances south, convection will
likely reach Waco closer to 01-02Z before exiting around 03-04Z.
Additional light precipitation may develop behind the front across
Central Texas, but confidence in coverage is low so VCSH has been
maintained for Waco.

Strong post-frontal northwest winds around 25 to 30 knots with
gusts near 35 to 40 knots will prevail through Friday morning at
all TAF sites, before falling to around 15 knots late Friday
afternoon.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    38  55  38  57  35 /  40   0   0   0   0
Waco                41  55  39  56  36 /  80  10   0   5   5
Paris               37  52  34  55  30 /  90   0   0   0   0
Denton              35  53  33  56  30 /  20   0   0   0   0
McKinney            37  53  34  55  30 /  40   0   0   0   0
Dallas              40  55  38  57  35 /  50   0   0   0   0
Terrell             39  54  36  57  32 /  90   5   0   0   0
Corsicana           41  55  39  57  36 /  90  10   0   0   0
Temple              41  55  38  56  36 /  70  20   5   5  10
Mineral Wells       36  55  34  57  32 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CDT Friday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Mar 16, 1:39 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
139 PM CDT Thu Mar 16 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
139 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop today with a severe
threat this afternoon and evening. Large hail (greater than golf ball
size) will be the main threat with initial storm development. As a
cold front approaches late this afternoon, a damaging wind threat
will increase. There will also be a potential for tornadoes into the
evening hours.

Strong winds will spread into the region behind the cold front this
evening with wind gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures will be possible during the upcoming weekend,
particularly in areas north of the I-20 corridor. A late-season frost
is likely Saturday morning in sheltered locations and where light
winds dominate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Special weather statement, Mar 16, 6:48 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
648 PM CDT Thu Mar 16 2023

TXZ105-118>121-133-134-145-170015-
Ellis TX-Kaufman TX-Hunt TX-Tarrant TX-Rockwall TX-Hill TX-
Johnson TX-Dallas TX-
648 PM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of Rockwall,
southwestern Hunt, northwestern Kaufman, central Johnson,
southeastern Tarrant, northwestern Hill, northwestern Ellis and
Dallas Counties through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Garland to Lake Pat Cleburne. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dallas, Arlington, Garland, Grand Prairie, Mesquite, Mansfield,
Rowlett, Desoto, Cedar Hill, Duncanville, Rockwall, Lancaster,
Waxahachie, Cleburne, Balch Springs, University Park, Sachse,
Midlothian, Seagoville and Forney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for central and
north central Texas.

&&

LAT...LON 3298 9615 3211 9727 3228 9758 3297 9661
TIME...MOT...LOC 2348Z 291DEG 30KT 3291 9661 3230 9745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

30
Local storm report, Mar 16, 6:55 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             1 ESE LAWRENCE          32.74N 96.33W
03/16/2023  E1.25 INCH       KAUFMAN            TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 6:59 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             BARDWELL                32.27N 96.69W
03/16/2023  E1.75 INCH       ELLIS              TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 7:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             5 W VAN                 32.53N 95.71W
03/16/2023  E1.00 INCH       VAN ZANDT          TX   PUBLIC

&&

HLR
Local storm report, Mar 16, 7:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             ALMA                    32.29N 96.54W
03/16/2023  M1.75 INCH       ELLIS              TX   TRAINED SPOTTER

&&

HLR
Special weather statement, Mar 16, 7:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
706 PM CDT Thu Mar 16 2023

TXZ095-105>107-170045-
Hunt TX-Hopkins TX-Lamar TX-Delta TX-
706 PM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of northeastern Hunt,
northern Hopkins, Delta and Lamar Counties through 745 PM CDT...

At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raymond Gary State Park to near Klondike.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paris, Commerce, Cooper, Blossom, Roxton, Lake Crook, Cooper Lake,
Powderly, Big Creek Lake, Cooper Lake State Park, Pattonville,
Klondike, Camp Maxey, Deport, Tira, Pecan Gap, Novice, Toco, Sun
Valley and New Birthright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for north central
Texas.

&&

LAT...LON 3323 9586 3332 9600 3340 9592 3341 9586
      3347 9586 3387 9546 3387 9534 3389 9532
      3382 9531 3329 9531
TIME...MOT...LOC 0005Z 276DEG 32KT 3394 9530 3337 9586

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:00 PM CDTSevere Thunderstorm WarningFWDBell30 min
Mar 16, 7:06 PM CDTSpecial Weather StatementFWDDelta, Lamar39 min
Mar 16, 7:16 PM CDTTornado WarningFWDHenderson, Kaufman, Navarro29 min
Mar 16, 7:21 PM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam54 min
Mar 16, 7:21 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman54 min
Mar 16, 7:35 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas55 min
Mar 16, 7:38 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt52 min
Mar 16, 7:40 PM CDTTornado WarningFWDHenderson50 min
Mar 16, 7:47 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro43 min
Mar 16, 8:06 PM CDTSevere Thunderstorm WarningFWDNavarro24 min
Mar 16, 8:22 PM CDTTornado WarningFWDHenderson, Van Zandt38 min
Mar 16, 8:27 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Henderson, Navarro63 min
Mar 16, 8:31 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson59 min
Mar 16, 9:25 PM CDTSevere Thunderstorm WarningFWDAnderson65 min
Mar 16, 9:31 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson59 min
Mar 16, 9:33 PM CDTRiver Flood WarningFWDDallas31 hr
Mar 16, 10:02 PM CDTSevere Thunderstorm WarningFWDAnderson28 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.